Multivariable signatures, genus bounds, and \(0.5\)-solvable cobordisms. (English) Zbl 1454.57003

Given a a link \(L\) whose components are partitioned into \(\mu\) sublinks – i.e. a \(\mu\)-colored link – one can associate two functions \(\sigma_L, \eta_L \colon (S^1 \setminus \{1\})^{\mu} \to \mathbb{Z}\) called respectively the multivariable signature and nullity functions. The functions \(\sigma_L\) and \(\eta_L\), originally defined by D. Cooper [Lond. Math. Soc. Lect. Note Ser. 48, 51–66 (1982; Zbl 0483.57004)] (see also [D. Cimasoni and V. Florens, Trans. Am. Math. Soc. 360, No. 3, 1223–1264 (2008; Zbl 1132.57004)]) generalize the classical Tristram-Levine signature and nullity functions of an ordinary (i.e. 1-colored) link. Later work of [O. Viro, J. Knot Theory Ramifications 18, No. 6, 729–755 (2009; Zbl 1188.57005)] gave a direct interpretation of these two functions in terms of certain surfaces in the 4-ball bounding the link. In this work, the authors fruitfully apply Viro’s perspective to generalize several results about the Tristram-Levine signature function to the multivariable setting. First, they establish the multivariable signature and nullity functions of the \(\mu\)-colored links \(L\) and \(L'\) can be used to provide bounds on the (negative) Euler characteristic and number of double points of any immersed \(\mu\)-colored surface between \(L\) and \(L'\). This implies that many values of \(\sigma_L\) and \(\mu_L\) are invariant under colored link concordance. The authors go on to show that the multivariable signature and nullity functions are invariant even under \(0.5\)-solvable cobordism, a weaker form of concordance defined by J. C. Cha [Trans. Am. Math. Soc. 366, No. 6, 3241–3273 (2014; Zbl 1303.57006)].


57K10 Knot theory
Full Text: DOI arXiv Euclid


[1] [APS75] M. F. Atiyah, V. K. Patodi, and I. M. Singer, Spectral asymmetry and Riemannian geometry. II, Math. Proc. Cambridge Philos. Soc. 78 (1975), no. 3, 405-432. · Zbl 0314.58016
[2] [BGV92] N. Berline, E. Getzler, and M. Vergne, Heat kernels and Dirac operators, Grundlehren Math. Wiss. [Fundam. Principles Math. Sci.], 298, Springer-Verlag, Berlin, 1992. · Zbl 0744.58001
[3] [MFP16] M. Borodzik, S. Friedl, and M. Powell, Blanchfield forms and Gordian distance, J. Math. Soc. Japan 68 (2016), no. 3, 1047-1080. · Zbl 1359.57003
[4] [Bre93] G. E. Bredon, Topology and geometry, Grad. Texts in Math., 139, Springer-Verlag, New York, 1993.
[5] [Cha08] J. C. Cha, Topological minimal genus and \(L^2\)-signatures, Algebr. Geom. Topol. 8 (2008), no. 2, 885-909. · Zbl 1162.57016
[6] [Cha14] J. C. Cha, Symmetric Whitney tower cobordism for bordered \(3\)-manifolds and links, Trans. Amer. Math. Soc. 366 (2014), no. 6, 3241-3273. · Zbl 1303.57006
[7] [Cim04] D. Cimasoni, A geometric construction of the Conway potential function, Comment. Math. Helv. 79 (2004), no. 1, 124-146. · Zbl 1044.57002
[8] [CCZ16] D. Cimasoni, A. Conway, and K. Zacharova, Splitting numbers and signatures, Proc. Amer. Math. Soc. 144 (2016), no. 12, 5443-5455. · Zbl 1379.57010
[9] [CF08] D. Cimasoni and V. Florens, Generalized Seifert surfaces and signatures of colored links, Trans. Amer. Math. Soc. 360 (2008), no. 3, 1223-1264 (electronic). · Zbl 1132.57004
[10] [COT03] T. D. Cochran, K. E. Orr, and P. Teichner, Knot concordance, Whitney towers and \(L^2\)-signatures, Ann. of Math. (2) 157 (2003), no. 2, 433-519. · Zbl 1044.57001
[11] [CF64] P. E. Conner and E. E. Floyd, Differentiable periodic maps, Ergeb. Math. Grenzgeb. (3), 33, Academic Press Inc., Publishers, New York; Springer-Verlag, Berlin-Göttingen-Heidelberg, 1964.
[12] [Con17] A. Conway, Invariants of colored links and generalizations of the Burau representation, Ph.D. thesis, Université de Genève, 2017.
[13] [CFT16] A. Conway, S. Friedl, and E. Toffoli, The Blanchfield pairing of colored links, ArXiv e-prints, 2016, arXiv:1609.08057.
[14] [Coo82] D. Cooper, The universal abelian cover of a link, Low-dimensional topology (Bangor, 1979), London Math. Soc. Lecture Note Ser., 48, pp. 51-66, Cambridge Univ. Press, Cambridge-New York, 1982.
[15] [DFL18] A. Degtyarev, V. Florens, and A. Lecuna, Signature and slopes of colored links, ArXiv e-prints 2018, arXiv:1802.01836.
[16] [Han51] O. Hanner, Some theorems on absolute neighborhood retracts, Ark. Mat. 1 (1951), 389-408. · Zbl 0042.41102
[17] [Hil12] J. Hillman, Algebraic invariants of links, Ser. Knots Everything, 52, second edition, World Scientific Publishing Co. Pte. Ltd., Hackensack, NJ, 2012.
[18] [HS97] P. J. Hilton and U. Stammbach, A course in homological algebra, second edition, Grad. Texts in Math., 4, Springer-Verlag, New York, 1997. · Zbl 0863.18001
[19] [HNK71] F. Hirzebruch, W. D. Neumann, and S. S. Koh, Differentiable manifolds and quadratic forms, Lect. Notes Pure Appl. Math., 4, Marcel Dekker, Inc., New York, 1971. Appendix II by W. Scharlau.
[20] [HW15] M. Hoon, Whitney towers, gropes and Casson-Gordon style invariants of links, Algebr. Geom. Topol. 15 (2015), no. 3, 1813-1845. · Zbl 1335.57039
[21] [Lev69] J. Levine, Knot cobordism groups in codimension two, Comment. Math. Helv. 44 (1969), 229-244. · Zbl 0176.22101
[22] [Lev77] J. Levine, Knot modules. I, Trans. Amer. Math. Soc. 229 (1977), 1-50. · Zbl 0653.57012
[23] [Lic97] W. B. R. Lickorish, An introduction to knot theory, Grad. Texts in Math., 175, Springer-Verlag, New York, 1997.
[24] [Mil65] J. Milnor, Lectures on the \(h\)-cobordism theorem. Notes by L. Siebenmann and J. Sondow, Princeton University Press, Princeton, NJ, 1965.
[25] [Mur65] K. Murasugi, On a certain numerical invariant of link types, Trans. Amer. Math. Soc. 117 (1965), 387-422. · Zbl 0137.17903
[26] [NP17] M. Nagel and M. Powell, Concordance invariance of Levine-Tristram signatures of links, Doc. Math. 22 (2017), 25-43. · Zbl 1370.57005
[27] [Neu79] W. D. Neumann, Signature related invariants of manifolds. I. Monodromy and \(\gamma \)-invariants, Topology 18 (1979), no. 2, 147-172. · Zbl 0416.57013
[28] [Neu81] W. D. Neumann, A calculus for plumbing applied to the topology of complex surface singularities and degenerating complex curves, Trans. Amer. Math. Soc. 268 (1981), no. 2, 299-344. · Zbl 0546.57002
[29] [Pow17] M. Powell, The four-genus of a link, Levine-Tristram signatures and satellites, J. Knot Theory Ramifications 26 (2017), no. 2, 1740008, 28. · Zbl 1361.57015
[30] [Ser80] J.-P. Serre, Trees, Springer-Verlag, Berlin-New York, 1980. Translated from the French by John Stillwell.
[31] [Tan98] T. Tanaka, Four-genera of quasipositive knots, Topology Appl. 83 (1998), no. 3, 187-192. · Zbl 0919.57002
[32] [Tho54] R. Thom, Quelques propriétés globales des variétés différentiables, Comment. Math. Helv. 28 (1954), 17-86. · Zbl 0057.15502
[33] [Tri69] A. G. Tristram, Some cobordism invariants for links, Proc. Camb. Philos. Soc. 66 (1969), 251-264. · Zbl 0191.54703
[34] [Vir09] O. Viro, Twisted acyclicity of a circle and signatures of a link, J. Knot Theory Ramifications 18 (2009), no. 6, 729-755. · Zbl 1188.57005
[35] [Wal66] C. T. C. Wall, Finiteness conditions for \(\text{CW}\) complexes. II, Proc. R. Soc. Ser. A 295 (1966), 129-139.
[36] [Wal69] C. T. C. Wall, Non-additivity of the signature, Invent. Math. 7 (1969), 269-274. · Zbl 0176.21501
[37] [Wes77] J. · Zbl 0375.57013
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.